Alert archive / Indiana / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Indianapolis, IN

March 19, 202012 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Mar 19, 2020, 4:08 AM EDT for 12 counties in Indiana. It took effect at Mar 19, 2020, 6:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 4:08 AM EDT (08:08 UTC)
In effect from
Mar 19, 2020, 6:00 PM EDT
Expired
Mar 20, 2020, 7:05 AM EDT
In force
13 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS63 KIND 190808
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
408 AM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA
TONIGHT...

.Two rounds of rain are expected today and tonight. This may
result in one to two inches of rain with isolated higher amounts
possible. This could result in Flash Flooding.

INZ067>072-191615-
/O.NEW.KIND.FF.A.0002.200320T0000Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
408 AM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of south central Indiana, 
  southeast Indiana, and southwest Indiana, including the 
  following areas, in south central Indiana, Jackson and 
  Lawrence. In southeast Indiana, Jennings. In southwest 
  Indiana, Daviess, Knox, and Martin. 

* From this evening through Friday morning

* Two round of rains, today and tonight may result in flash
  flooding.

* Low water crossings...roads and flood prone areas may become
  flooded tonight. Never drive into or enter flood waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JP/AU
4 follow-up statements
873 
WGUS63 KIND 191714
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
114 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA
TONIGHT...

.Two rounds of rain are expected today and tonight. This may
result in one to two inches of rain with isolated higher amounts
possible. This could result in Flash Flooding.

INZ060>065-200115-
/O.EXA.KIND.FF.A.0002.200320T0000Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, and Greensburg
114 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

The National Weather Service in Indianapolis has expanded the

* Flash Flood Watch to include portions of central Indiana, 
  south central Indiana, and southwest Indiana, including the 
  following areas, in central Indiana, Bartholomew and Decatur. 
  In south central Indiana, Brown and Monroe. In southwest 
  Indiana, Greene and Sullivan. 

* From 8 PM EDT this evening through Friday morning

* Two round of rains, today and tonight may result in flash 
  flooding. 

* Low water crossings...roads and flood prone areas may become 
  flooded tonight. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

INZ067>072-200115-
/O.CON.KIND.FF.A.0002.200320T0000Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
114 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Indiana, southeast Indiana, and 
  southwest Indiana, including the following areas, in south 
  central Indiana, Jackson and Lawrence. In southeast Indiana, 
  Jennings. In southwest Indiana, Daviess, Knox, and Martin. 

* From 8 PM EDT this evening through Friday morning

* Two round of rains, today and tonight may result in flash 
  flooding. 

* Low water crossings...roads and flood prone areas may become 
  flooded tonight. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
352 
WGUS63 KIND 191921
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
321 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA
TONIGHT...

INZ060>065-067>072-200330-
/O.EXT.KIND.FF.A.0002.200319T2200Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
321 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, and southwest Indiana, including the following areas, 
  in central Indiana, Bartholomew and Decatur. In south central 
  Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast 
  Indiana, Jennings. In southwest Indiana, Daviess, Greene, 
  Knox, Martin, and Sullivan. 

* Through Friday morning

* Multiple rounds of showers and thunderstorms, some with heavy
  rain, could lead to flash flooding.
 
* Low water crossings...roads and flood prone areas may become 
  flooded tonight. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
532 
WGUS63 KIND 200257
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1057 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN CENTRAL INDIANA
TONIGHT...

INZ060>065-067>072-201100-
/O.CON.KIND.FF.A.0002.000000T0000Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
1057 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

The Flash Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, and southwest Indiana, including the following areas, 
  in central Indiana, Bartholomew and Decatur. In south central 
  Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast 
  Indiana, Jennings. In southwest Indiana, Daviess, Greene, 
  Knox, Martin, and Sullivan. 

* Until 8 AM EDT Friday

* Multiple rounds of showers and thunderstorms, some with heavy 
  rain, could lead to flash flooding. 

* Low water crossings...roads and flood prone areas may become 
  flooded tonight. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
957 
WGUS63 KIND 201105
FFAIND

Flood Watch
National Weather Service Indianapolis IN
705 AM EDT Fri Mar 20 2020

INZ060>065-067>072-201215-
/O.CAN.KIND.FF.A.0002.000000T0000Z-200320T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
705 AM EDT Fri Mar 20 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Indiana, south
central Indiana, southeast Indiana, and southwest Indiana has
been cancelled. The last of thunderstorms were exiting
extreme southeastern parts of central Indiana. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Mar 19, 4:03 AM EDT, 5 minutes earlier.

Area forecast discussion, Mar 19, 4:03 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
403 AM EDT Thu Mar 19 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 353 AM EDT Thu Mar 19 2020

A convective complex currently over the southern plains will
provide the initial round of rain this morning into the
afternoon. Following, a surface cyclone and associates upper-level
trough will approach central Indiana this evening producing
thunderstorm with some severe potential. Temperatures will be
rather warm and muggy today and tonight but will quickly cool off
with the passage of a cold front tomorrow. Expect sunny but cool
conditions over the weekend.

&&

.NEAR TERM /Today and Tonight/...

Issued at 353 AM EDT Thu Mar 19 2020

Lingering drizzle and some patchy fog is left over the lower
Great Lakes region early this morning in the wake of an upper-
level shortwave. Currently, a weak warm front lies across central
Indiana with a subtle temperature gradient. Temperatures overnight
range from the low 40s to the north and the mid 50s towards the
south.

Precipitation will come in two rounds today. A mesoscale convective
complex currently over Oklahoma, will progress northeastward
ahead of the aforementioned trough attributable to a moderated
low-level jet. This will bring rain with a few embedded
thunderstorms to the region this morning. Dewpoints behind this
complex have been in the low 60s throughout the day yesterday, and
model guidance has supported this trend to continue today. The
next round of precipitation will be primarily due to a semi-
organized low pressure system currently situated over the western
Plains. A secondary trough over southern Canada will also play a
role in the evolution of this system. Convective devlopment is
likely with this second round of precipitation.

Upper-air analysis depicts this low pressure system as relatively
stacked throughout most levels. This will impede cyclogenesis and
elongate the surface trough throughout the day. The previously
mentioned secondary trough over Canada will aid in lowering
heights over the northern Great Lakes, producing a closed low at
850mb. This will play a major role in enhancing the low-level jet
over Indiana this evening and overnight. Forcings at 500mb and
above will be fairly weak with this event in contribution to the
sub-tropical jet well west of Indiana during most of the event.
This will limit upper- level diffluence and progression of the
surface trough.

Cloud cover looks to remain throughout the day and will hinder
destabilization this afternoon. Although, dew points in the low
60s along with moderate mid-level lapse rates will provide enough
instability to promote convective development through the evening
and overnight. Any breaks in the cloud cover could increase
convective activity later in the evening. Wind shear will be ample
throughout the day and overnight to support updraft development
and multicell thunderstorms.

There is a potential for severe weather within this second event.
Adequate directional shear this evening supported by 10-15kt SSW
winds at the surface and SW 45-55kt winds between 850 and 700mb
will be enough to produce mesocyclones within convective cells.
The limiting factor will be the lack of sufficient lapse rates in
the low-levels, limiting updraft strength and therefor
thunderstorm longevity. CAPE values between 500 and 800 J/kg are
possible, but values exceeding 1000 J/kg look to be limited to
areas west and south of central Indiana. Continued monitoring of
the environmental conditions after the passage of this morning's
MCC will be essential for better understanding of this evening
and tonight's severe potential. Instability prognoses amongst
models various and will impact the extent of tonight's severity.
For now, winds greater than 60 mph, with isolated hail and a few
tornadoes are possible. Greatest threat for severe weather will be
between 22Z and 08Z.

&&

.SHORT TERM /Friday through Saturday Night/...

Issued at 353 AM EDT Thu Mar 19 2020

There is a slight chance of lingering showers over central Indiana
to start the day Friday. Greater chances for precipitation exist in
our SE counties, as Thursdays convection and a sudo dry-line
progresses through. Once the cold front passes through, all rain
should come to a halt for the rest of the short term as high
pressure builds into the region.

Temperatures Friday morning will remain warm prior to the cold front
passage. Morning highs near 60 are possible with temperatures
dropping into the low 40s by Friday evening. Temperatures will
remain cool through Saturday in the with highs near 40.

&&

.LONG TERM /Sunday through Wednesday Night/...

Issued at 256 AM EDT Thu Mar 19 2020

ECMWF shows high pressure departing the area on Sunday through
Monday...with anticyclonic flow within the lower levels. Aloft a
short wave is depicted to push across the area on Sunday night
night and monday but best forcing looks to remain south of
Indiana. Furthermore dry easterly surface flow will result in
limited moisture. So will keep only a slight chance for pops as
these features pass at that time.

Better chances for rain look to arrive on Tuesday through
Wednesday Night as a stronger short wave is suggested to push
across Indiana. Within the lower levels a warm front is suggested
to push toward Indiana as low pressure moves through the Great
Lakes. Here southerly gulf flow is open leading to a better
situation for abundant lower level moisture.

&&

.AVIATION /Discussion for the 19/06Z TAF Issuance/...

Issued at 1145 PM EDT Wed Mar 18 2020

Persistent IFR and LIFR ceilings will linger through early morning
with some light drizzle and rain in places. There is a chance for
some brief MVFR conditions around daybreak Thursday morning, but
this is low confidence. Regardless if there is brief improvement,
the conditions will quickly deteriorate back to IFR/LIFR by mid-
morning Thursday when rain moves back into the TAF sites. They
will stay at those levels through late afternoon Thursday. In
addition, there is a severe thunderstorm threat for tomorrow
afternoon/evening, and a mention of VCTS has now been added to
KIND/KHUF/KLAF. In regard to winds, they will be southerly and
increasing to 12 to 15 kts with gusts to 25 kts Thursday afternoon
as the low level jet increases in the warm sector of the low
pressure system. Low level wind shear will be a threat for late
Thursday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Friday morning for
INZ067>072.

&&

SYNOPSIS...Updike
NEAR TERM...Updike
SHORT TERM...Updike
LONG TERM....Puma
AVIATION...TDUD
Hazardous weather outlook, Mar 18, 4:37 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
437 PM EDT Wed Mar 18 2020

INZ021-028>031-035>049-051>057-060>065-067>072-192045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
437 PM EDT Wed Mar 18 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Rain will diminish from west to east into this evening.
More rain may develop again late tonight in the southwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible Thursday into Thursday night.
Severe storms are possible mainly Thursday evening into the early
part of the overnight Thursday night. Damaging winds, isolated
tornadoes, large hail, and locally heavy rain are all threats.

The additional rain Thursday combined with what fell Wednesday could
lead to some flooding of favored low lying areas and along streams
and rivers.

Winds will gust over 30 mph Thursday into Friday.

Discussion: A low pressure system will bring showers and some
thunderstorms to the area Thursday and Thursday night. Some severe
storms are possible Thursday night. Much colder air will move in for
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Thursday, mainly in the evening and
overnight hours.

.STORM MOTION STATEMENT...

The expected storm motion Thursday evening is from the southwest at
55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:02 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDHamilton, Madison3 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDHamilton, Marion3 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMarion, Morgan4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMarion, Morgan4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen21 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White63 hr
Mar 18, 11:02 PM EDTRiver Flood WarningINDClay, Greene70 hr

Nearby

Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.